Alert archive / Iowa / Flash Flood Warnings in 2015
Flash Flood Warning 27, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Aug 18, 2015, 4:43 PM CDT for Jackson County, Iowa. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2015, 4:43 PM CDT (21:43 UTC)
- Expired
- Aug 18, 2015, 7:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Jackson County, IA
The radar
The Quad Cities radar (KDVN), 63 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 4:44 PM CDT | HEAVY RAIN 0 | 1 Nnw Maquoketa, IA | 3 TO 4 INCHES OF STANDING AND RUNNING WATER ON ROADS AND DITCHES FULL IN TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
195
WGUS53 KDVN 182143
FFWDVN
IAC097-190045-
/O.NEW.KDVN.FF.W.0027.150818T2143Z-150819T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
443 PM CDT TUE AUG 18 2015
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JACKSON COUNTY IN EAST CENTRAL IOWA...
* UNTIL 745 PM CDT
* AT 437 PM CDT...LOCAL LAW ENFOREMENT REPORTED A THUNDERSTORM
PRODUCING HEAVY RAINFALL RATES IN MAQUOKETA AND FLOODING OVER
HIGHWAY 64. DOPPLER RADAR ESTIMATES THAT UP TO 1.5 INCHES OF RAIN
HAS ALREADY FALLEN IN PORTIONS OF THE WARNED AREA. FLASH FLOODING
IS EXPECTED TO BEGIN SHORTLY ESPECIALLY IN URBAN AREAS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MAQUOKETA...BELLEVUE...PRESTON...ANDREW...SPRINGBROOK...
SPRAGUEVILLE...HURSTVILLE...NASHVILLE...FULTON...COTTONVILLE...
MAQUOKETA CAVES STATE PARK...MAQUOKETA MUNICIPAL AIRPORT...
IRONHILLS...OTTER CREEK...BUCKHORN...JACKSON COUNTY FAIRGROUNDS AND
BELLEVUE STATE PARK.
ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR MORE ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 4225 9041 4203 9040 4203 9082 4226 9075
4227 9043
$$
UTTECH2 follow-up statements
823
WGUS73 KDVN 182248
FFSDVN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
548 PM CDT TUE AUG 18 2015
IAC097-190045-
/O.CON.KDVN.FF.W.0027.000000T0000Z-150819T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON IA-
548 PM CDT TUE AUG 18 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
CENTRAL JACKSON COUNTY...
AT 543 PM CDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
PRODUCING MODERATE TO HEAVY RAIN ACROSS THE WARNED AREA. UP TO 1.5
INCHES OF RAIN HAS FALLEN IN SOME AREAS. LAW ENFORCEMENT HAS
REPORTED FLOODING ALONG HIGHWAY 64 ESPECIALLY IN MAQUOKETA.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MAQUOKETA...HURSTVILLE...FULTON...BELLEVUE...ANDREW...SPRINGBROOK...
NASHVILLE...SPRAGUEVILLE...MAQUOKETA MUNICIPAL AIRPORT...BUCKHORN...
COTTONVILLE...MAQUOKETA CAVES STATE PARK...IRONHILLS AND OTTER CREEK.
ADDITIONAL RAINFALL AMOUNTS OF UP TO 0.50 INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 4225 9041 4203 9040 4203 9082 4226 9075
4227 9043
$$
UTTECH872
WGUS73 KDVN 190041
FFSDVN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
741 PM CDT TUE AUG 18 2015
IAC097-190048-
/O.EXP.KDVN.FF.W.0027.000000T0000Z-150819T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON IA-
741 PM CDT TUE AUG 18 2015
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN JACKSON COUNTY WILL
EXPIRE AT 745 PM CDT...
NO ADDITIONAL HEAVY RAIN IS EXPECTED THROUGH TONIGHT. LOCALIZED
AREAS OF FLOODING SHOULD CONTINUE TO RECEDE OVER THE NEXT SEVERAL
HOURS. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES.
LAT...LON 4225 9041 4203 9040 4203 9082 4226 9075
4227 9043
$$
UTTECHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:24 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 18, 2:24 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 224 PM CDT TUE AUG 18 2015 .SYNOPSIS... ISSUED AT 221 PM CDT TUE AUG 18 2015 WARM FRONT WAS LOCATED ACROSS HIGHWAY 30 WITH LOW PRESSURE NEAR SIOUX FALLS SD. WATER VAPOR LOOPS INDICATE A STRONG SHORT WAVE IN EASTERN KS LIFTING NORTHEAST. THIS SHORT WAVE WILL BE THE FEATURE TO BRING STRONG FORCING INTO THE CWA LATER THIS AFTERNOON AND EVENING. WRF-NMM/HRRR INDICATE A LINE OF THUNDERSTORMS COMING INTO OUR FAR WESTERN COUNTIES AROUND 3 OR 4 PM AND THEN SWEEPING ACROSS THE CWA THROUGH THE EARLY EVENING. AHEAD OF THE LINE DEEP LAYER SHEAR BECOMES STRONG BUT SBCAPES ARE PROBLEMATIC DUE TO EXTENSIVE CLOUD COVER. OPERATIONAL MODELS INDICATE OUR SOUTHERN CWA WOULD HAVE THE HIGHER CAPE. AS OF NOW THE MAIN THREAT WOULD BE DAMAGING WINDS BUT CAN'T RULE OUT A COUPLE OF BRIEF SPIN-UP TORNADOES ALONG BOWING SEGMENTS. OUT AHEAD OF THE MAIN LINE SCATTERED STORMS SHOULD ALSO DEVELOP. && .SHORT TERM...(THIS EVENING) ISSUED AT 221 PM CDT TUE AUG 18 2015 TONIGHT... STRONG SHORT WAVE IN FAR NW MO WILL SWEEP ACROSS THE DVN CWA THIS EVENING WITH STRONG FORCING...STRONG DEEP LAYER SHEAR AND SBCAPES 2500-3000 J/KG. THE MAIN SEVERE THREAT LATE THIS AFTERNOON INTO THIS EVENING WILL BE DAMAGING WINDS ALONG WITH A FEW TORNADOES POSSIBLE...ESPECIALLY EXTREME EASTERN IOWA AND INTO OUR IL COUNTIES. TORRENTIAL RAIN WILL ALSO ACCOMPANY THE STRONGER STORMS. STRONG CYCLONE (FOR MID AUGUST) WILL TRACK INTO NW WI BY MORNING WITH A COLD FRONT SWEEPING ACROSS THE CWA AFTER MIDNIGHT. WILL HAVE THE HIGHEST POPS THIS EVENING THEN DECREASING AFTER MIDNIGHT. BEHIND THE FRONT LOW CLOUDS AND DRIER AIR WILL BE USHERED INTO THE CWA ON INCREASING WEST WINDS. MINIMUM TEMPERATURES WILL RANGE FROM THE UPPER 50S WEST TO THE MID 60S IN THE EXTREME EAST. HAASE .LONG TERM...(WEDNESDAY THROUGH TUESDAY) ISSUED AT 221 PM CDT TUE AUG 18 2015 EARLY FALL WEATHER WILL ARRIVE FOR WEDNESDAY...WITH PASSING CLOUDS AND POSSIBLY A SPRINKLE NORTH. THE COOL NORTHWEST WINDS WILL BE STRONG AT TIMES...AROUND 15 TO 25 MPH...GUSTING TO 30. IN ALL...IT SHOULD BE A VERY PLEASANT DAY FOR THOSE LOOKING FOR A RESPITE FROM SUMMER HUMIDITY. COOL WEATHER WILL LAST THROUGH THURSDAY NIGHT...WITH LOWS IN THE MID 50S IN MOST LOCATIONS WED NIGHT AND THURSDAY NIGHT. DESPITE HAVING A DEEP UPPER LOW TODAY THROUGH THURSDAY IN THE UPPER MIDWEST...THE UPPER FLOW IS EXPECTED TO BE PROGRESSIVE IN NATURE. IN FACT BY FRIDAY...ANOTHER DEEP UPPER TROF WILL DROP INTO THE ROCKIES...WILL FALLING SURFACE PRESSURES IN THE PLAINS. THIS IS EXPECTED TO BRING SEASONALLY STRONG DYNAMICS TO A COLD FROPA AROUND SATURDAY. THAT FRONT WILL LIKELY NOT HAVE MORE THAN 12 HOURS OF RAIN THREAT WITH IT...BUT WITH A MODEL SPREAD ON TIMING OUT ON DAY 5 ON A TYPICAL LEVEL A BROAD PERIOD OF POPS REMAINS FORECAST. FOLLOWING THIS COLD FROPA...ANOTHER HIGH PRESSURE WILL SWEEP OVER THE REGION WITH A QUICK SHOT OF SEASONALLY COOL DRY AIR. ERVIN && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1055 AM CDT TUE AUG 18 2015 EXPECT INCREASING TSTM CHANCES FROM WEST TO EAST FROM LATE MORNING THROUGH THE AFTERNOON...WITH IFR TO MVFR CEILINGS AND VSBYS. HAVE TIMED END OF RAIN FROM 02Z-04Z TONIGHT WITH LINGERING MVFR CONDITIONS OVERNIGHT INTO WEDNESDAY WITH THE POTENTIAL FOR IFR CEILINGS. SOUTHEAST TO SOUTH WINDS AROUND 10 KNOTS THIS AFTERNOON THEN SOUTHWEST TO WEST 10 TO 20 KNOTS TONIGHT INTO WEDNESDAY. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...ERVIN/HAASE SHORT TERM...HAASE LONG TERM...ERVIN AVIATION...HAASE
Hazardous weather outlook, Aug 18, 5:04 AM CDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 504 AM CDT TUE AUG 18 2015 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-191015- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 504 AM CDT TUE AUG 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT EXPECT PERIODS OF THUNDERSTORMS TODAY AND TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE MAINLY DURING THE AFTERNOON AND EVENING HOURS...WITH DAMAGING WINDS THE MAIN THREAT. AN ISOLATED TORNADO IS ALSO POSSIBLE. POCKETS OF HEAVY RAINFALL ARE ALSO EXPECTED...WITH ISOLATED FLASH FLOODING NOT OUT OF THE QUESTION...MAINLY IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE LATE SATURDAY THROUGH SUNDAY. IT IS TOO EARLY TO DETERMINE THE RISK FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS PORTIONS OF THE OUTLOOK AREA...ESPECIALLY SOUTH AND WEST OF A VINTON- QUAD CITIES-MACOMB LINE. RP KINNEY/12
In the hours before
Local storm report, Aug 18, 3:34 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
334 PM CDT TUE AUG 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND DMG OLIN 42.00N 91.14W
08/18/2015 JONES IA EMERGENCY MNGR
SEVERAL TREES DOWN IN TOWN.
&&
GROSSSpecial weather statement, Aug 18, 3:34 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 334 PM CDT TUE AUG 18 2015 ILC071-IAC057-111-182115- HENDERSON-DES MOINES-LEE- 334 PM CDT TUE AUG 18 2015 ...A STRONG THUNDERSTORM WILL AFFECT LEE COUNTY AND DES MOINES COUNTIES... AT 332 PM CDT...A STRONG THUNDERSTORM WAS NEAR FORT MADISON...MOVING NORTHEAST AT 35 MPH. WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BURLINGTON...FORT MADISON...WEST BURLINGTON...MIDDLETOWN...GULF PORT...IOWA ARMY AMMUNITION PLANT...DENMARK...WELTER RECREATION AREA...DES MOINES COUNTY FAIRGROUNDS...BURLINGTON REGIONAL AIRPORT...SPRING GROVE...AUGUSTA...STARR'S CAVE PARK AND PRESERVE...CARTHAGE LAKE AND FORT MADISON MUNICIPAL ARPT. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL ILLINOIS AND SOUTHEASTERN IOWA. LAT...LON 4061 9138 4066 9146 4100 9113 4083 9095 TIME...MOT...LOC 2032Z 224DEG 32KT 4067 9137 08
Local storm report, Aug 18, 3:41 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
341 PM CDT TUE AUG 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL E WYOMING 42.06N 91.00W
08/18/2015 M0.25 INCH JONES IA TRAINED SPOTTER
&&
GROSSSpecial weather statement, Aug 18, 3:51 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
351 PM CDT TUE AUG 18 2015
ILC071-IAC057-182115-
HENDERSON-DES MOINES-
351 PM CDT TUE AUG 18 2015
...A STRONG THUNDERSTORM WILL AFFECT DES MOINES AND HENDERSON
COUNTIES...
AT 349 PM CDT...A STRONG THUNDERSTORM WAS OVER BURLINGTON...MOVING
NORTHEAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BURLINGTON...OQUAWKA...GLADSTONE...GULF PORT...DES MOINES COUNTY
FAIRGROUNDS...BURLINGTON REGIONAL AIRPORT...SPRING
GROVE...HEAPSVILLE...STARR'S CAVE PARK AND PRESERVE...DELABAR STATE
PARK AND KINGSTON.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL
ILLINOIS AND SOUTHEASTERN IOWA.
LAT...LON 4072 9116 4072 9118 4071 9118 4072 9120
4071 9121 4072 9121 4074 9123 4076 9127
4106 9096 4091 9078 4091 9079 4071 9115
TIME...MOT...LOC 2049Z 223DEG 41KT 4079 9115
08Special weather statement, Aug 18, 4:03 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 403 PM CDT TUE AUG 18 2015 ILC109-182130- MCDONOUGH- 403 PM CDT TUE AUG 18 2015 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MCDONOUGH COUNTY... AT 402 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE EXTENDING FROM FANDON TO NEAR PITTSFIELD...AND MOVING NORTHEAST AT 35 MPH. WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... MACOMB...BUSHNELL...INDUSTRY...BARDOLPH...FANDON...ADAIR...WESTERN ILLINOIS UNIVERSITY...NEW PHILADELPHIA...DODDSVILLE...MCDONOUGH COUNTY FAIRGROUNDS AND PENNINGTON POINT. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL ILLINOIS. LAT...LON 4028 9078 4044 9077 4059 9045 4028 9045 TIME...MOT...LOC 2102Z 242DEG 78KT 4038 9076 3953 9082 08
Local storm report, Aug 18, 4:21 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
421 PM CDT TUE AUG 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG DANVILLE 40.86N 91.31W
08/18/2015 DES MOINES IA EMERGENCY MNGR
10 TO 12 INCH DIAMETER TREE BRANCHES DOWN.
&&
DLSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:14 PM CDT | Tornado Warning | DVN | Jones | 31 min |
| Aug 18, 3:34 PM CDT | Special Weather Statement | DVN | Des Moines | 41 min |
| Aug 18, 4:26 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Louisa, Muscatine, Scott | 64 min |
| Aug 18, 5:40 PM CDT | Flash Flood Warning | DVN | Clinton, Jackson | 6 hr |
Nearby
Flash Flood Warnings in Iowa, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.